[Clostridium difficile toxin-associated diarrhea in geriatrics]
Hager K. Ruwe A.
Klinik fur medizinische Rehabilitation und Geriatrie der Henriettenstiftung, Hannover.
In the course of 1 year, Clostridium difficile-associated diarrhea, which may lead to pseudomembranous colitis and therefore may be very harmful in frail elderly people, was diagnosed in six patients of a geriatric clinic. The disease is associated with antibiotic therapy, due to an overgrowth of the intestinal flora with Clostridium difficile. Symptoms varied from a state of asymptomatic carriage or benign diarrhea to acute stages of the disease with severe diarrhea, abdominal pain, fever and acute phase response. Diagnosis of Clostridium difficile associated diarrhea was established when, in addition to typical clinical symptoms, a toxin-positive stool specimen was found. Oral vancomycin was effective in all cases, leading to a stop in the diarrhea and an amelioration of systemic inflammatory parameters. According to recent results, in order to prevent the induction of vancomycin-resistance and in view of higher treatment costs, metronidazole is considered as the drug of choice in mildly and moderately ill patients.